This site is intended for health professionals only
Tuesday 25 October 2016 Instagram
Share |

Sleeping pills may quadruple risk of death

Sleeping pills may quadruple risk of death


Low doses of ‘commonly-prescribed’ sleeping pills can quadruple the risk of death, a study shows.

High doses of the drugs can also "significantly increase the risk of cancer".

The research, published in BMJ Open, tracked the survival of over 10,500 people with a range of "underlying conditions" and were prescribed sleeping pills for an average of two and a half years between 2002 and 2007.

The average age of the participants was 54.

In 2010 between one in 20 and one in 10 adults took a sleeping pill in the US alone.

The drugs included benzodiazepines, such as temazepam; non-benzodiazepines, such as zolpidem, eszopiclone, and zaleplon; barbiturates; and sedative antihistamines.

The survival of these patients was then compared with that of over 23,500 people matched for age, sex, lifestyle factors, and underlying health problems, but who had not been prescribed sleeping pills over the same period.

Researchers found those prescribed up to 18 doses a year were more than 3.5 times as likely to die as those prescribed who hadn’t taken sleeping pills during the study period.

Furthermore, those prescribed between 18 and 132 doses were more than four times as likely to die.

The highest risk of health problems associated with sleeping pills were among those taking the highest doses (132+ a year), where participants were five times as likely to die and 35% more likely to be diagnosed with any type of cancer, overall.

Following the study, researchers have encouraged finding alternatives to sleeping pills for the treatment of insomnia.

They have also questioned whether it is time to reconsider "whether even the short term use of hypnotics, as given qualified approval in National Institute for Health and Clinical Excellence [NICE] guidance, is sufficiently safe."

Question: Do you think NICE should review its guidelines on sleeping pills?

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?